Rizwan Shahid, MD, Rohit Singhania, MBBS, MS, FACG, Kamesh Gupta, MD, Spencer C. Knox, MD
University of Massachusetts Medical School - Baystate Medical Center, Springfield, MA
Introduction: Now that Infliximab has been used more frequently for treatment of multiple autoimmune diseases including IBD, side effect profile of infliximab has increasingly been seen in clinical practice. One of the rare side effect is induction of psoriasis with infliximab though paradoxically it has been used as a treatment in psoriasis. We present a case of young female with Crohn’s who developed palmoplantar psoriasis while on infliximab.
Case Description/Methods: 30 Y/O female with history of Crohn’s s/p ileocecectomy (diagnosed in 2016 and subsequently lost to follow up), presented to GI clinic for ongoing diarrhea and abdominal pain for 2 months. She underwent elective colonoscopy which showed typical crohn’s appearance with endoscopic Rutgeerts Score of I3. She was started on infliximab and azathioprine after pretreatment testing. Three months into the treatment, she developed a new papular rash limited to her palms and soles which progressed to dry, erythematous rash with sloughing. She was diagnosed of drug induced psoriasis by dermatology and was started on topical petroleum based therapies and oral steroids. She showed no improvement in next few weeks and in fact, developed a new scalp rash. At this point, decision was made to stop Infliximab and start her on Stelara. Her rash started improving significantly after making this change and her bowel symptoms continued to be well controlled as well.
Discussion: TNF alpha inhibitors are currently the mainstay therapy for treatment of moderate to severe Crohn’s disease. TNF-a induced psoriasis is a major challenge for treating clinician. Prevalence of Psoriasiform lesions range from 1.7 to 35% in different studies. Its mechanism of action is unclear but it could be due to unopposed production of Interferon-A caused by TNF-a inhibitors as IFN-a is a well known trigger for development of psoriasiform lesions. First step in management includes topical therapies and oral steroids directed at controlling skin disease. If this fails, some studies suggest use of another TNF-a inhibitor though there is cross reactivity among different members of the class. Availability of Interleukin 12/23 inhibitors like Ustekinumab (Stelara) is an excellent alternative for such Crohn’s patients as it is also approved for psoriasis. We used this strategy in our patient who showed clinical improvement very quickly. There is certainly need of further analysis and studies to understand long term consequences of this approach as experience is still insufficient on this.
Citation: Rizwan Shahid, MD, Rohit Singhania, MBBS, MS, FACG, Kamesh Gupta, MD, Spencer C. Knox, MD. P1458 - PSORIASIS INDUCED BY INFLIXIMAB TREATMENT IN A YOUNG PATIENT WITH CROHN’S DISEASE. Program No. P1458. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.